Alert archive / Kansas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 79, NWS Dodge City, KS

May 25, 1997Ellis County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 25, 1997, 5:53 PM CDT for Ellis County, Kansas. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 25, 1997, 5:53 PM CDT (22:53 UTC)
Expired
May 25, 1997, 6:40 PM CDT
In force
47 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Ellis County, KS

The radar

The Dodge City radar (KDDC), 140 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 25, 6:10 PM CDTHail 0.75Hays, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 25, 3:30 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.9 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1997-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 313 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1997-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
313 J/kg
Mixed-layer CIN
-166 J/kg
Mixed-layer LCL
1225 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

236 
WUUS1 KDDC 252255 RRA
SVRDDC
KSC051-252340-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
553 PM CDT SUN MAY 25 1997

* SEVERE THUNDERSTORM WARNING FOR
  SOUTHERN ELLIS COUNTY IN CENTRAL KANSAS

* UNTIL 640 PM CDT
 
* SOME LOCATIONS AFFECTED
  MUNJOR                     BY 550 PM CDT
  TOULON                     BY 555 PM CDT
  VICTORIA                   BY 610 PM CDT
  WALKER                     BY 620 PM CDT

* AT 551 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 3 MILES WEST OF MUNJOR MOVING EAST AT 25 MPH.

* TAKE SAFE SHELTER INDOORS AND STAY AWAY FROM WINDOWS.

IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER.  IF YOU ARE
CAUGHT OUTSIDE...MOVE TO A STURDY SHELTER IMMEDIATELY AND STAY AWAY
FROM WINDOWS.

A TORNADO WATCH IS IN EFFECT.  SEVERE THUNDERSTORMS CAN AND
OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED WARNING.

JOHNSON/CICCONE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 2:10 PM CDT, 3 hours 43 minutes earlier.

Area forecast discussion, May 25, 2:10 PM CDT, 3 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
209 PM CDT SUN MAY 25 1997

...SHORT TERM...
MAIN QSTN WL BE SVR CNVCTN TNGT.  SHORT FUSE COMPOSITE CONTS TO
SHOW DVLPG THREAT AREA FM JUST E OF SFC LOW N OF DDC...ALG E-W STNRY
FNT AND THEN EAST OF PRIMARY DRY LINE WHICH IS N-S THRU DDC.  MSTR
CNVGNC THIS AREA ALRDY OVR 2.0 G/KG/HR WITH -6/-8 LI/S AND CAP ARND
+1.  THETA ADVTN NOT IMPRESSIVE YET BUT AS AFTN CONTS IT SHD INCR.
THIS MEETS THRESHOLD FOR TORNADOES GIVEN SOME BACKING XPCTED IN SFC
WNDS TO PROVIDE AT LEAST SOME DIRECTIONAL SHR IN SUB CLOUD HODOGRAPH.
PRFLRS AND MRNG U.A.  ANALS HV H25 JET NOSE WORKING INTO NW OK DUE S
OF DDC AND 2 TO 3 DEG CAA AT H5. MRNG DDC RAOB MODIFIED FOR HIGH IN
LO 80S AND SFC DWPTS IN LOW 60S WHEN SFC BACKING STARTS GIVES CAPES
OF 3000 TO 3500 J/KG.  PER CONF CALL WITH SPC/ICT/GLD/TOP/AMA/OUN ALL
AGREE BEST ACTIVITY WL BE E OF SFC LO ALG STNRY FNT AND UNDER AND
JUST N OF JET NOSE ACRS NW OK.  SERIOUS CHASER CNVGNC.  SPC WL LIKELY
ISSUE BOX BOTH LOCATIONS AND WL THUS MNTN SVR WORDING IN ZNS.  DOES
APR BEST UPR FORCING WL BE OVR FOR MY ZNS BEFORE MDNGT...BUT ETA
CONTS TO PERFORM WELL TDY AND IT HAS A SECONDARY ENERGY SHOT MOVING
INTO RGN FM W TWRD MRNG SO WL MNTN SOME CHC RDVLPMNT TWRD DAWN.  IT
APRS THAT MOST WATER TNGT WL END UP IN ZNS WHICH GOT THE LEAST LAST
NIGHT.  PER FFGTUR IT WL BE CLOSE IN A COUPLE OF SPOTS BUT WL HOLD
OFF FOR NOW ON FFW UNTIL THE BEAST SHWS ITS STRIPES.  AS TO TEMPS...
FWC HAS DONE WL AND WL USE TNGT.

...LONGER TERM...
IN LTR PDS WHAT I FEARED YSTRDY LKS TO FINALLY COME TO PASS.  AS 2ND
SHOT OF UPSTRM ENERGY ALOFT MOVES THRU IN EARLY MRNG IT SHD FINALLY
TAKE SFC LOW WITH IT ALLOWING CD AIR NOW SPILLING SWRD IN E COLO TO
SURGE INTO SWKS AND SPREAD EWRD DURING THE DAY.  THIS SHD BRING CLDS
AND COOLER N-NE FLOW INTO RGN FROM THE N ALG WITH SOME CHC FOR OVRRNG
PCPN THUS WL MNTN MAINLY RAIN WITH SOME CHC POPS DVLPG TMRW AND BCMG
MOSTLY CLDY FM N TO S DURING THE DAY.  NGM AND FWC HV RIGHT IDEA HERE
BUT NGM APRS TOO SLOW TO ADJUST TO CAA THIS WL TRIM DAYTIME HIGHS A
LTL.  WITH SFC LOW TRACKING ESE TO NR TULSA BY TUES MRNG WL KEEP CLD
CVR IN THRU TUES AND MODERATE TEMPS FOR CLDS AND CAA.  WL CONT SOME
CHC POPS THRU PDS FOR OVRRNG/UPSLP.

...XNTD FCST...
ALL MDLS HINT AT CD AIR DAMING CONTINUING WITH UKMO STRONGEST.  THIS
WD FIT CONCEPTUAL MODELS OF THIS TYPE OF SYS AS UPR LOW SLOW TO MOVE
AWAY AND UPR RDG STEEPENS ON W CST.  FOR THIS RSN WD LIKE TO TRIM
TEMPS BACK INTO MID TO UPR 60S FOR HIGHS AND MNTN AT LEAST SOME CHC
FOR OVRRNG/UPSLP RAIN EACH DAY.  LOWS IN 50S PER GOING GUIDANCE SEEM
RSNBL.

.DDC...NONE.

DDC BE 054/072 048/062 052 08324
GCK BE 051/072 050/062 052 08324
EHA BE 056/074 051/064 054 08212
LBL BE 058/076 051/065 055 08322
HYS EE 056/070 050/064 054 08434
P28 BE 061/079 056/072 056 08324

JOHNSON

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 7:14 PM CDTSevere Thunderstorm WarningDDCFinney31 min
May 24, 7:35 PM CDTSevere Thunderstorm WarningDDCScott35 min
May 24, 8:18 PM CDTSevere Thunderstorm WarningDDCFord62 min
May 24, 9:23 PM CDTSevere Thunderstorm WarningDDCClark, Meade32 min
May 24, 9:52 PM CDTSevere Thunderstorm WarningDDCFord33 min
May 25, 4:09 PM CDTSevere Thunderstorm WarningDDCTrego61 min
May 25, 4:19 PM CDTTornado WarningDDCTrego31 min
May 25, 4:31 PM CDTTornado WarningDDCFinney29 min
May 25, 4:36 PM CDTTornado WarningDDCLane29 min
May 25, 4:45 PM CDTTornado WarningDDCEllis30 min
May 25, 4:54 PM CDTTornado WarningDDCTrego46 min
May 25, 5:16 PM CDTTornado WarningDDCEllis34 min
May 25, 5:53 PM CDTTornado WarningDDCEllis32 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.